WARFARIN-INDUCED SKIN NECROSIS
Warfarin necrosis usually occurs three to five days after drug therapy is begun, and a high initial dose increases the risk of its development.[3]:122 Heparin-induced necrosis can develop both at sites of localinjection and - when infused intravenously - in a widespread pattern.[3]:123
In warfarin’s initial stages of action, inhibition of protein C and Factor VII is stronger than inhibition of the other vitamin K-dependent coagulation factors II, IX and X. This results from the fact that these proteins have different half-lives: 1.5 to six hours for factor VII and eight hours for protein C, versus one day for factor IX, two days for factor X and two to five days for factor II. The larger the initial dose of vitamin K-antagonist, the more pronounced these differences are. This coagulation factor imbalance leads to paradoxical activation of coagulation, resulting in a hypercoagulable state and thrombosis. The blood clots interrupt the blood supply to the skin, causing necrosis. Protein C is an innate anticoagulant, and as warfarin further decreases protein C levels, it can lead to massive thrombosis with necrosis and gangrene of limbs.
Notably, the prothrombin time (or international normalized ratio, INR) used to test the effect of coumarins is highly dependent on factor VII, which explains why patients can have a therapeutic INR (indicating good anticoagulant effect) but still be in a hypercoagulable state.[1]
In one third of cases, warfarin necrosis occurs in patients with an underlying, innate and previously unknown deficiency of protein C. The condition is related to purpura fulminans, a complication in infants with sepsis (blood stream infection) which also involves skin necrosis. These infants often have protein C deficiency as well. There have also been cases in patients with other deficiency, including protein S deficiency,[6][7] activated protein C resistance (Factor V Leiden)[8] and antithrombin III deficiency.[9]
Although the above theory is the most commonly accepted theory, others believe that it is a hypersensitivity reaction or a direct toxic effect.[1]

WARFARIN-INDUCED SKIN NECROSIS

Warfarin necrosis usually occurs three to five days after drug therapy is begun, and a high initial dose increases the risk of its development.[3]:122 Heparin-induced necrosis can develop both at sites of localinjection and - when infused intravenously - in a widespread pattern.[3]:123

In warfarin’s initial stages of action, inhibition of protein C and Factor VII is stronger than inhibition of the other vitamin K-dependent coagulation factors IIIX and X. This results from the fact that these proteins have different half-lives: 1.5 to six hours for factor VII and eight hours for protein C, versus one day for factor IX, two days for factor X and two to five days for factor II. The larger the initial dose of vitamin K-antagonist, the more pronounced these differences are. This coagulation factor imbalance leads to paradoxical activation of coagulation, resulting in a hypercoagulable state and thrombosis. The blood clots interrupt the blood supply to the skin, causing necrosis. Protein C is an innate anticoagulant, and as warfarin further decreases protein C levels, it can lead to massive thrombosis with necrosis and gangrene of limbs.

Notably, the prothrombin time (or international normalized ratio, INR) used to test the effect of coumarins is highly dependent on factor VII, which explains why patients can have a therapeutic INR (indicating good anticoagulant effect) but still be in a hypercoagulable state.[1]

In one third of cases, warfarin necrosis occurs in patients with an underlying, innate and previously unknown deficiency of protein C. The condition is related to purpura fulminans, a complication in infants with sepsis (blood stream infection) which also involves skin necrosis. These infants often have protein C deficiency as well. There have also been cases in patients with other deficiency, including protein S deficiency,[6][7] activated protein C resistance (Factor V Leiden)[8] and antithrombin III deficiency.[9]

Although the above theory is the most commonly accepted theory, others believe that it is a hypersensitivity reaction or a direct toxic effect.[1]

  1. drvenacava reblogged this from stethoscopelife
  2. stethoscopelife reblogged this from mynotes4usmle
  3. sandriff reblogged this from mynotes4usmle
  4. sapphirexknight reblogged this from fyeahmedlab
  5. pugglenurse reblogged this from medicalexamination
  6. clerodendrumsplendens reblogged this from fyeahmedlab
  7. kellythepsycho reblogged this from fyeahmedlab
  8. thousandhandbrightskycannon reblogged this from md-admissions
  9. lastnightsmake-up reblogged this from ouremssite
  10. xia-yu-tian reblogged this from fyeahmedlab
  11. biognosis reblogged this from medicalexamination
  12. wmeacham48 reblogged this from ouremssite
  13. katattack21 reblogged this from md-admissions
  14. allesklarornahh reblogged this from ouremssite
  15. ouremssite reblogged this from your-future-nurse
  16. quickmedical reblogged this from md-admissions and added:
    Another reason why Coag-Sense PT/INR tests are important!
  17. shirohayabusa reblogged this from medicalexamination
  18. imperceptibletruth reblogged this from fyeahmedlab and added:
    omgg the infamous warfarin from tox! D:
  19. squaredonut reblogged this from onekookykookie
  20. bi0med reblogged this from medicalexamination
  21. onekookykookie reblogged this from md-admissions
  22. ricksterthinks reblogged this from md-admissions
  23. qvytnguyen reblogged this from your-future-nurse
  24. rural-medic reblogged this from schizoidtemperament
  25. actualjo reblogged this from your-future-nurse
  26. uaortho reblogged this from your-future-nurse
  27. your-future-nurse reblogged this from drpremed
  28. ndnuamsa reblogged this from md-admissions
  29. mylifeaspremed reblogged this from md-admissions